Scientists at the University of British Columbia (UBC) and the Provincial Health Services Authority (PHSA) have linked two commonly prescribed antibiotic drugs to a higher risk of developing heart disease.
The study found that users of fluoroquinolone antibiotics, such as Ciprofloxacin or Cipro, face a 2.4 times greater risk of developing aortic and mitral regurgitation, a heart condition where the blood backflows into the heart.
This is compared to patients who take amoxicillin, a different type of antibiotic.
The researchers analyzed data from the U.S. Food and Drug Administration’s adverse reporting system as well as a private insurance health claims database that captures demographics of patients, the drug identification, the prescribed dosage, and the treatment duration.
They, thereafter, identified 12,505 cases of valvular regurgitation with 125,020 case-control subjects in a random sample of more than nine million patients who had ingested the drugs.
According to their findings, published in the Journal of the American College of Cardiology, those who currently consume the drugs reported the highest risk of aortic and mitral regurgitation followed by those who had recently used it.
In the words of Mahyar Etminan, lead author of the study and associate professor of ophthalmology and at UBC, there is a need for regulatory agencies to add the risk of aortic and mitral regurgitation to their alerts as potential side effects of these drugs.
“You can send patients home with a once-a-day pill. This class of antibiotics is very convenient. But, for the majority of cases, especially community-related infections, they’re not really needed. Inappropriate prescribing may cause both antibiotic resistance as well as serious heart problems,” he stated.
According to the researchers, these findings should prompt physicians to be more thoughtful and use other classes of antibiotics as the first line of defense for uncomplicated infections.
“This study highlights the need to be thoughtful when prescribing antibiotics, which can sometimes cause harm,” added Bruce Carleton, a research investigator at BC Children’s Hospital, a program o the PHSA.
Copyright 2020 TheCable. All rights reserved. This material, and other digital content on this website, may not be reproduced, published, broadcast, rewritten or redistributed in whole or in part without prior express written permission from TheCable.
Follow us on twitter @Thecablestyle